Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX

April 27, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 27, 2003, 8:00 PM CDT for Brewster County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2003, 8:00 PM CDT (01:00 UTC)
Expired
Apr 27, 2003, 8:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 221 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3635 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS54 KMAF 280100
SVRMAF
TXC043-280145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT SUN APR 27 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 759 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 4 MILES EAST OF
  MARATHON. RADAR SHOWED THE THUNDERSTORM MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HIGHWAY 90 EAST OF MARATHON

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3022 10334 2976 10321 2989 10237 3046 10317

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:40 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 2:40 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SUN APR 27 2003

UPPER AIR ANALYSIS FROM THIS MORNING SHOWS A BROAD UPPER LOW
CENTERED JUST OFF THE NORTHERN CALIFORNIA COAST. THE FLOW HAS BECOME
SOUTHWEST ALOFT OVER WEST TEXAS AND SOUTHEAST NEW MEXICO...WELL IN
ADVANCE OF THIS FEATURE. LOW LEVEL MOISTURE INCREASED BRIEFLY THIS
MORNING OVER EASTERN AREAS...BUT THE DRYLINE HAS SHIFTED EAST TO
ROUGHLY A WICHITA FALLS...SANDERSON LINE AT 19Z. ISOLATED STORMS
WERE BEGINNING TO FORM OVER PECOS COUNTY IN THE VICINITY OF THE
DRYLINE.

THE DRYLINE SHOULD BEGIN TO RETREAT WEST TONIGHT...AS WEAK
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT TRANSLATE TOWARD THE REGION.
THE NOSE OF A 90-KNOT UPPER LEVEL JET SHOULD PASS THROUGH NORTHERN
MEXICO/THE BIG BEND REGION LATE TONIGHT...WHILE THE LOW LEVEL JET
KICKS UP IN EASTERN AREAS. ISOLATED STORMS WILL REMAIN POSSIBLE
TONIGHT FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS AREA. THE
DRYLINE SHOULD SET UP SOMEWHERE NEAR THE TX/NM BORDER SOUTHWARD
THROUGH THE TRANS PECOS REGION MONDAY AFTERNOON. ANOTHER APPROACHING
JET MAX...COMBINED WITH A FAIRLY WEAK CAP ALONG THE DRYLINE...SHOULD
BE SUFFICIENT TO AID IN WIDELY SCATTERED THUNDERSTORM DEVELOPMENT BY
LATE AFTERNOON. ANY STORMS THAT DEVELOP MONDAY WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH A FEW SUPERCELLS POSSIBLE.

ON TUESDAY AND WEDNESDAY...A SURFACE LOW SHOULD BECOME ORGANIZED
OVER EASTERN COLORADO AND WESTERN KANSAS. SOUTHWEST WINDS AHEAD OF
THE LOW WILL LIKELY MIX THE DRY AIR THROUGH MOST OF THE CWA. WILL
SUBSEQUENTLY GO FOR DRY CONDITIONS BOTH DAYS. THE UPPER LOW IN THE
EASTERN PACIFIC WILL FINALLY BEGIN TO DIG SOUTHWARD ON THURSDAY. A
100-KNOT UPPER JET WILL APPROACH THE AREA FROM THE WEST THURSDAY
AFTERNOON. IF WE CAN KEEP ENOUGH MOISTURE IN THE EASTERN ZONES...A
FEW THUNDERSTORMS WOULD BE POSSIBLE. HOWEVER...THE LATEST GFS SHOWS
A PACIFIC FRONT PASSING THROUGH THE FORECAST AREA THURSDAY MORNING.
THIS FRONTAL PASSAGE AND INCREASED MID LEVEL RIDGING WOULD LIKELY
KEEP WEATHER CONDITIONS DRY THURSDAY. WILL KEEP A SLIGHT CHANCE OF
THUNDERSTORMS GOING IN THE EXTREME EAST FOR NOW ON THURSDAY...BUT
LATER SHIFTS MAY WANT TO REMOVE THESE POPS. THE UPPER LOW SHOULD
BEGIN TO MOVE INTO THE SOUTHWEST U.S. THIS WEEKEND. ISOLATED DRYLINE
STORMS ARE POSSIBLE FRIDAY AND SATURDAY...BUT RIDGING IN THE MID
LEVELS MAY HELP INHIBIT STORM DEVELOPMENT. THERE MAY BE A SLIGHTLY
BETTER CHANCE OF STORMS ON SUNDAY AS A DIFFLUENT FLOW ALOFT
INCREASES AHEAD OF THE WESTERN UPPER LOW.

PRELIMINARY NUMBERS:

MAF 62 89 61 90 / 20 20 20 10
CNM 55 90 54 87 / 00 00 00 00
MRF 47 83 47 81 / 00 00 00 00
FST 62 91 61 90 / 20 20 20 10

.MAF...
TX...NONE.
NM...NONE.

CL
Hazardous weather outlook, Apr 27, 5:13 PM CDT, 2 hours 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT SUN APR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE BIG BEND
INTO THE PERMIAN BASIN THIS EVENING.  A FEW STORMS MAY BECOME STRONG
AND PRODUCE MICROBURST WITH WINDS GUSTS AS HIGH AS 55 MPH...REDUCED
VISIBILITY IN BLOWING DUST...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS LATE
MONDAY AFTERNOON AND NIGHT ALONG AND EAST OF A SEMINOLE... ODESSA...
TO SANDERSON LINE.  AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH
PLENTIFUL MOISTURE AND INSTABILITY EAST OF A DRY LINE TO PRODUCE
ISOLATED THUNDERSTORMS.  WIND PROFILES AND INSTABILITY SUGGEST SOME
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND EVENING...
PRIMARILY OVER THE EASTERN PART OF THE AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Apr 28, 5:05 PM CDTSevere Thunderstorm WarningMAFDawson40 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines46 min
Apr 28, 5:44 PM CDTSevere Thunderstorm WarningMAFDawson61 min
Apr 28, 5:49 PM CDTSevere Thunderstorm WarningMAFBorden56 min
Apr 28, 6:04 PM CDTFlash Flood WarningMAFBorden, Dawson116 min
Apr 28, 6:13 PM CDTSevere Thunderstorm WarningMAFAndrews32 min
Apr 28, 6:32 PM CDTSevere Thunderstorm WarningMAFMartin58 min
Apr 28, 6:42 PM CDTTornado WarningMAFMartin48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.